Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 299, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2004, 3:32 PM CDT for Dickinson County, Iowa. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2004, 3:32 PM CDT (20:32 UTC)
- Expired
- Jun 11, 2004, 4:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Dickinson County, IA
The radar
The Sioux Falls radar (KFSD), 140 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 3:45 PM CDT | HAIL 1 | 2 Se Terril, IA | |
| Jun 11, 3:45 PM CDT | HAIL 1 | 2 Se Terril, IA | |
| Jun 11, 3:45 PM CDT | HAIL 1 | 2 Se Terril, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 1:45 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
843 WUUS53 KFSD 112032 SVRFSD IAC059-112100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 332 PM CDT FRI JUN 11 2004 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 400 PM CDT * AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TERRIL...OR ABOUT 11 MILES NORTHEAST OF SPENCER...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TERRIL AROUND 340 PM CDT SUPERIOR AROUND 355 PM CDT THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4338 9506 4325 9516 4326 9493 4350 9493 $$ BOUSTEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:00 PM CDT, 32 minutes earlier.
Area forecast discussion, Jun 11, 3:00 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 PM CDT FRI JUN 11 2004 .DISCUSSION... SVR STORMS WILL EXIT THE FAR ERN PART OF FCST AREA BY ERY EVE. OTRW DRY AIR COMNG IN AND LACK OF DECENT SHEAR SEEMS TO KILL ANY OTHER TSTM DVLPMNT CHC NEXT CPL OR THREE HRS. SKIES SHUD GO MOCLR OVER FCST AREA PRETTY QUICKLY THIS EVE WHERE THEY ARENT ALREADY. A FEW CLDS ASSOCD WITH UPR LO MOVG NEWD MAY BRUSH NWRN CRNR OF CWA BUT THIS CUD STILL LEAVE SKIES MOCLR. W/SW WNDS BRINGING IN THE DIRER AIR SHUD DIE OFF PRETTY WELL DURG THE NGT AND SHUD LEAVE CONDS PRETTY GOOD FOR BIG BALLOON RACE FSD AREA SAT MRNG. BIGGER QSTNS COME WITH TSTM CHCS NEXT FEW DAYS. TSTM DVLPMNT PSBL SAT AFTN AND EVE. INSTBLTY MRNGL ESPLY FOR SVR WITH LESS MOISTR AVBL...AND WONDERING ABOUT SLGT RISK SVR SERN PART OF AREA ON DAY 2. HWVR CONCEDE THAT SOME UPPR SUPPRT IS THERE...AND SHRT WV SHOWN COMNG ACRS DURG SAT CUD EASILY BE STGR THAN MODELS FCST...SO WITH SOME HALF DECENT HEATG EXPCTD WILL GO WITH THE CHC TSTMS AND KEEP LIKELY SERN CRNR IN PART OF SLGT RISK AREA. THREAT SHUD TAPER OFF INTO SRN PART OF AREA BY ERY SUN AND BE DONE BY LATE SUN. THIS LEADS TO THE CHANGE OF TAKING OUT CHC TSTMS FOR SUN NGT AND MOST OF MON. WILL THEN BRING MENTN BACK IN BY LATE MON AFTN AS FVRBL LO AND MID LVL WAA PATTRN SETS UP. WILL CONT THIS THREAT INTO MON NGT. CONVECTN THREAT EXNTDED PD FOR TUE THRU FRI IS VERY QSTNBL WITH MODELS STILL MAKING THE BIG CHANGES IN SOLNS FROM RUN TO RUN AND BTWN EACH OTHER. CHC OF TSTMS WE HAVE BEEN CARRYNG FOR WED NGT AND THU MAYBE SHUD BE MOVED A DAY OR DAY AND A HALF BASED ON SOME OF THE LATEST MODELS. HWVR WILL LEAVE THIS ALONE ONE MORE DAY IN VIEW OF ALMOST WILDLY CHANGING MODEL SOLNS IN THE EXTNDED RANGE. KEY IS FCST UPR TROF THE DVLPS FROM THIS AREA INTO NRN GRTLKS BY THU AND WUD SUGGEST DRY AND MILD PD. HWVR MODELS HAVE BEEN KNOWN TO UNDERDO RIDGING IN PLAINS RECENTLY AND THIS CUD SLOW THINGS DOWN OR LEAD TO MORE BIG CHANGES. IN ANY EVENT...BY FRI...LAST DAY OF EXTNDED...THE DRY AND MILD PATTERN SHUD BE IN PLACE. TEMPS THRU MOST OF FCST PD SHUD BE RELTVLY MILD. HWVR THINGS CUD GET WRMR ABOUT MON IF ABV MENTND RDGNG GETS GOING STGR THAN MODELS SHOW. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 11, 11:36 AM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1136 AM CDT FRI JUN 11 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1136 AM CDT FRI JUN 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... TTHUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR JUST EAST OF INTERSTATE 29 EARLY THIS AFTERNOON. STORM WILL RAPIDLY DEVELOP AND BECOME SEVERE WITH THE INITIAL THREAT BEING LARGE HAIL...IN EXCESS OF GOLF BALL SIZE...NEAR THE SOUTH DAKOTA BORDER. AS THE STORMS MOVE EAST THIS AFTERNOON...THE THREAT FOR DAMAGING WINDS WILL ALSO INCREASE. THE GREATEST THREAT FOR DAMAGING WINDS WILL BE EAST OF LINE FROM MARSHALL MINNESOTA TO IDA GROVE IOWA. THERE WILL ALSO BE A RISK OF AN ISOLATED TORNADO DURING THE AFTERNOON. THE THUNDERSTORMS ARE EXPECTED TO MOVE EAST OF THE AREA BY 7 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COUPLE OF LOW PRESSURE SYSTEMS WILL MOVE EAST OVER THE AREA. THE FIRST ONE SHOULD BRING A CHANCE OF THUNDERSTORMS LATE SATURDAY AFTERNOON AND EVENING...AND THE SECOND SYSTEM SHOULD AFFECT THE AREA LATE SUNDAY INTO MONDAY. THE BEST CHANCE OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST IOWA...SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, Jun 11, 2:59 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0107 PM HAIL CHEROKEE 42.75N 95.55W
06/11/2004 0.75 INCH CHEROKEE IA TRAINED SPOTTER
0114 PM HAIL CHEROKEE 42.75N 95.55W
06/11/2004 0.88 INCH CHEROKEE IA TRAINED SPOTTER
0147 PM HAIL 5 W LINN GROVE 42.89N 95.34W
06/11/2004 0.75 INCH BUENA VISTA IA PUBLIC
0209 PM HAIL 3 SSE ROSSIE 42.97N 95.17W
06/11/2004 0.75 INCH CLAY IA TRAINED SPOTTER
DIME SIZE HAIL COVERING THE GROUND.
0219 PM HAIL GREENVILLE 43.02N 95.15W
06/11/2004 0.75 INCH CLAY IA TRAINED SPOTTER
0223 PM TORNADO 3 NE SIOUX RAPIDS 42.92N 95.11W
06/11/2004 CLAY IA PUBLIC
0224 PM TORNADO 2 W GILLETT GROVE 43.02N 95.07W
06/11/2004 CLAY IA PUBLIC
0226 PM TORNADO 5 NW MARATHON 42.91N 95.05W
06/11/2004 BUENA VISTA IA TRAINED SPOTTER
CONE SHAPED TORNADO
0228 PM TORNADO 3 W WEBB 42.95N 95.07W
06/11/2004 CLAY IA PUBLIC
0228 PM TORNADO 3 N GILLETT GROVE 43.06N 95.04W
06/11/2004 CLAY IA PUBLIC
0233 PM TORNADO 2 NE MARATHON 42.88N 94.96W
06/11/2004 BUENA VISTA IA EMERGENCY MNGR
TORNADO A COUPLE HUNDRED YARDS WIDE
0246 PM TORNADO E WEBB 42.95N 95.01W
06/11/2004 CLAY IA EMERGENCY MNGR
TORNADO ON COUNTY ROAD B63 JUST EAST OF WEBB
&&
TRMLocal storm report, Jun 11, 3:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 PM CDT FRI JUN 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 NE RUSSELL 44.35N 95.91W
06/11/2004 0.75 INCH LYON MN TRAINED SPOTTER
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 2:53 AM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 37 min |
| Jun 11, 3:21 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 24 min |
| Jun 11, 3:45 AM CDT | Severe Thunderstorm Warning | FSD | Ida | 30 min |
| Jun 11, 1:00 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 30 min |
| Jun 11, 1:30 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 30 min |
| Jun 11, 1:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 40 min |
| Jun 11, 2:15 PM CDT | Tornado Warning | FSD | Buena Vista, Clay | 30 min |
| Jun 11, 2:34 PM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 26 min |
| Jun 11, 2:45 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 2:48 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson, Osceola | 42 min |
| Jun 11, 2:59 PM CDT | Tornado Warning | FSD | Clay | 31 min |
| Jun 11, 3:30 PM CDT | Tornado Warning | FSD | Clay | 30 min |
| Jun 11, 3:37 PM CDT | Tornado Warning | FSD | Dickinson | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.